Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 51, NWS Tulsa, OK

March 27, 2004McIntosh County, Pittsburg County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 27, 2004, 3:26 PM CST for McIntosh County, Pittsburg County, Oklahoma. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2004, 3:26 PM CST (21:26 UTC)
Expired
Mar 27, 2004, 4:30 PM CST
In force
64 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

Counties McIntosh County, OK, Pittsburg County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 272126
SVRTUL
OKC091-121-272230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
326 PM CST SAT MAR 27 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCINTOSH COUNTY IN SOUTHEAST OKLAHOMA
  PITTSBURG COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 430 PM CST

* AT 326 PM CST...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 6 MILES WEST OF HANNA TO 13 MILES SOUTHWEST
  OF HAYWOOD...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...EUFAULA...
  CHECOTAH...HANNA...RAIFORD...VIVIAN...STIDHAM...RENTIESVILLE...
  HAYWOOD...SCIPIO...CROWDER...INDIANOLA AND CANADIAN.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

LAT...LON 3554 9580 3466 9624 3514 9547 3554 9546

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 11:50 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 27, 11:50 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
1150 AM CST SAT MAR 27 2004

RADAR SHOWING ISOLATED SHOWERS AND A FEW THUNDERSTORMS ACROSS SOUTH
CENTRAL OKLAHOMA AND NORTH CENTRAL TEXAS. A MORE SOLID AREA OF
SHOWERS AND STORMS MOVING ACROSS WESTERN OKLAHOMA APPEARS TO BE
WEAKENING SOMEWHAT. WILL LEAVE GOING POPS AS THEY ARE FOR THIS
AFTERNOON WITH THE MAIN ACTION STILL EXPECTED TO BE LATE TONIGHT
INTO SUNDAY MORNING IN OUR AREA.

SEVERE WEATHER THREAT IS CERTAINLY HIGHER UPSTREAM OF OUR AREA.
INSTABILITY WILL BE MORE MARGINAL IN OUR AREA...ESPECIALLY THE
FURTHER EAST YOU GO. LONG LIVED SQUALL LINE APPEARS LIKELY WITH THE
LINE LIKELY TO BE DECAYING SOMEWHAT AS IT MOVES ACROSS OUR AREA.
THUS DAMAGING WINDS APPEAR TO BE THE MAIN THREAT IN OUR AREA...WITH
THE HIGHEST RISK NORTHWEST OF INTERSTATE 44. THE HAIL THREAT DOES
NOT APPEAR TOO GREAT THIS FAR EAST.

ACTIVITY IS LIKELY TO LINGER INTO SUNDAY MORNING IN NORTHWEST
ARKANSAS AND SOUTHEAST OKLAHOMA AS PER CURRENT FORECAST.

LOWERED TEMPERATURES THIS AFTERNOON ABOUT A CATEGORY GIVEN THE
EXTENSIVE CLOUD COVER.

UPDATE COMING SHORTLY.

FORECAST ID = 05

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.

PLATE
Hazardous weather outlook, Mar 27, 1:00 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CST SAT MAR 27 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281200-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE THUNDERSTORMS LIKELY TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND EARLY EVENING ACROSS EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS AS PLENTIFUL MOISTURE COMBINES WITH INCREASING INFLUENCES
OF AN APPROACHING STORM SYSTEM. THUNDERSTORM CHANCES WILL INCREASE
LATE THIS EVENING AND OVERNIGHT AHEAD OF THE STORM SYSTEM AS A COLD
FRONT MOVES INTO THE AREA. THE THREAT FOR SEVERE WEATHER THIS
AFTERNOON AND EARLY EVENING WILL BE MINIMAL BUT SEVERE WEATHER
CHANCES WILL INCREASE CONSIDERABLY LATER THIS EVENING AND OVERNIGHT.
THE HIGHEST RISK OF SEVERE WEATHER OVERNIGHT WILL BE TO THE
NORTHWEST OF INTERSTATE 44 WITH DAMAGING WINDS BEING THE MAIN SEVERE
WEATHER THREAT. ISOLATED LARGE HAIL MAY ALSO OCCUR...MAINLY IN OSAGE
AND PAWNEE COUNTIES.

TECHNICAL DISCUSSION...SYNOPTIC FORCING WILL INCREASE THROUGHOUT THE
OUTLOOK PERIOD WITH LIMITED INSTABILITY KEEPING THUNDERSTORMS WHICH
DEVELOP DURING THE AFTERNOON AND EARLY EVENING BELOW SEVERE LIMITS.
CONVECTION WILL INTENSIFY ALONG AN APPROACHING COLD FRONT SLATED TO
ENTER NORTHEAST OKLAHOMA NEAR OR SHORTLY AFTER MIDNIGHT. THE
EXPECTED ORIENTATION OF THE INSTABILITY AXIS LENDS A HIGH
CONDITIONAL SEVERE WEATHER THREAT ACROSS THE NORTHWEST PART OF THE
OUTLOOK AREA. CLOUD BEARING SHEAR VECTORS ALONG WITH EXPECTED
MAGNITUDE OF STORM MOVEMENT SUGGEST DAMAGING WINDS TO BE THE PRIMARY
THREAT...HOWEVER SPEED SHEAR WITHIN THE LOWEST LEVELS AND MAGNITUDE
OF THE ELEVATED INSTABILITY SUGGEST EMBEDDED SUPERCELLS WILL ALSO BE
CAPABLE OF POISING A HAIL THREAT IN OSAGE AND PAWNEE COUNTIES.
INSTABILITIES WILL DROP OFF FURTHER TO THE EAST AND SOUTH SO THE
EXPECTED SQUALL LINE WILL SHOW A WEAKENING TREND AS IT MOVES DEEPER
INTO EASTERN OKLAHOMA AND NORTHWEST ARKANSAS LATE TONIGHT. THE FAST
STORM MOTION MAY STILL ALLOW FOR A FEW SEVERE WIND GUSTS THOUGH
DESPITE AN OVERALL LESSENING OF STORM INTENSITY.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT...ESPECIALLY
NORTHWEST OF INTERSTATE 44. EMERGENCY MANAGEMENT PERSONNEL SHOULD
CONTINUE TO CLOSELY MONITOR THE LATEST WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORM CHANCES WILL CONTINUE INTO SUNDAY AS THE UPPER STORM
SYSTEM IS SLOW TO MOVE EAST OF THE AREA.  THEREAFTER...THE WEATHER
PATTERN WILL FAVOR SEASONABLE TEMPERATURES AND DRY CONDITIONS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.